Tornadoes · United States · Oklahoma · 2024
EF1 tornado, Francis, Oklahoma, April 27, 2024
This EF1 tornado ran 1.5 miles across Pontotoc County on April 27, 2024, touching down at 10:15 PM CDT and reaching 30 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 27, 2024
- Touchdown
- 10:15 PM CDT (03:15 UTC)
- Lifted
- 10:17 PM CDT (03:17 UTC)
- On the ground
- 2 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Pontotoc County
- Touchdown point
- 34.804, -96.519
- Lift-off point
- 34.825, -96.515
- Record number
- 2404272115-01
The damage survey
15 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 93 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A widespread, long-duration and historic severe weather and tornado outbreak occurred from the late morning through late evening on the 27th. In all, 32 tornadoes affected portions of the WFO Norman Forecast Area, the third most in a single day during the period of reliable record. This included six significant (EF-2+) tornadoes and one violent (EF-4) tornado that struck Marietta (Love County). ||Synoptically, a slow-moving and deep mid/upper-level wave progressed across the Four Corners region during the day. At the surface, an area of low-pressure strengthened/deepened across southwest Kansas, with a trailing dryline extending near and just west of the 100th meridian through much of the day. As ascent overspread this feature, numerous (organized) severe thunderstorms developed across the WFO Norman Forecast Area, even by as early as daybreak/early morning hours. The boundary layer was characterized by strong instability and wind shear, favorable for an organized/supercell storm mode. Initial supercells across western Oklahoma produced a few reports of large hail and the first (brief) tornadoes of the event just after 10 AM. Supercell storm development continued across portions of the area, focusing along an axis from western-north Texas into north-central Oklahoma through much of the afternoon. The first significant (EF-2) tornado of the event impacted the eastern edge of Knox City (Knox County, Texas) just after 3 PM. Through the evening, a quasi-linear convective system (QLCS) organized and swept across much of southern/central Oklahoma and adjacent north Texas. Numerous mesovortex-type tornadoes developed and impacted the aforementioned areas. Ahead of the main convective line, strong warm air advection, driven by an increasing (45-60 knot) low-level jet, promoted the development of pre-frontal/line supercell thunderstorms. Multiple of these storms became strongly tornadic, producing multiple strong and long-tracking tornadoes. This included an EF-2 tornado impacting the western portions of Ardmore, an EF-3 tornado making a direct impact on the historic downtown district and adjacent neighborhoods in Sulphur, an EF-3 tornado traversing western portions of Hughes County, just west of Holdenville, and an EF-4 tornado destroying a Dollar Tree distribution center and nearby large retail stores on the western side of Marietta. The latter three tornadoes resulted in fatalities (1 in Sulphur, 2 near Holdenville and 1 in Marietta) along with additional injuries. ||Beyond severe weather outcomes, a significant flash flooding event occurred from the late evening of the 27th through mid-morning of the 28th. The corridor of highest rainfall, with observed 24-hour totals of 5-to-8 inches, occurred across portions of south-central into southeast Oklahoma, on the heels of a cluster of significant tornado impacts earlier in the evening. Additional flooding occurred across far northern Oklahoma (Kay County) during the evening of the 27th.
Emergency Management spotters reported a tornado near State Highway 1 between Happyland and Steedman. A barn was damaged just north of Highway 1 and trees were damaged along the path. The tornado moved north for about a mile and a half.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 27, 6:55 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 27, 6:55 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
Issued by National Weather Service Lubbock TX
655 PM CDT Sat Apr 27 2024
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 112 PM CDT Sat Apr 27 2024
Dangerous convective environment in place today and into tonight.
Storms have already fired out west with severe and tornado
warnings already issued this morning. A special balloon sounding
issued by the NSSL near Weatherford shows a concerning profile
with 2500 J/kg SBCAPE, 0-1km SRH near 25 kts, effective shear of
60 knots all indicative of a volatile air mass in place. A PDS
Tornado Watch has already been issued for western Oklahoma and
western north Texas with the expectation this will likely be
expanded eastward within the next several hours. Guidance has
trended a bit slower with the forward progression of supercell
thunderstorms, and the latest indication is central Oklahoma
should be impacted by dangerous supercell thunderstorms capable of
producing strong to violent tornadoes within the 3 PM to 9 PM time
frame.
Complicating this is the high potential for very heavy rainfall
which will quickly lead to flash flooding issues where these
storms set up. The WPC has issued a high risk of flash flooding
for parts of east-central Oklahoma, though it should be stressed
that there is uncertainty with the placement of this. Central and
southern Oklahoma are at risk of dangerous flash flooding issues.
Repeated rounds of thunderstorms are expected, and the public
should not let their guard down after a storm has passed.
Many public events are occurring today and with people out of the
office/school, there is a high concern in our office of people
being out on the roads or away from shelters. We urge those who
can to remain near a shelter today as the environment resembles
that of previous historic tornadic outbreaks. Please heed
warnings!
Thompson
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 112 PM CDT Sat Apr 27 2024
Thunderstorms should exit our forecast area tomorrow morning.
ADditional forecast details will be given with later packages.
&&
.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Sat Apr 27 2024
Severe TS remain an imminent threat for SPS, LAW and PNC before
expanding over the remaining terminals along and east of the I35
corridor through the night. Besides very large hail and some
tornadoes, intense rainfall from training cells are likely at times
before storms become increasingly linear and sweep east to DUA after
midnight. Some MVFR or even IFR ceilings are likely in the wake of
this activity, but should clear out to VFR by mid/late morning. DUA
is likely to see a second bout of TS by the afternoon ahead of the
dryline and cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 60 79 55 79 / 100 20 0 10
Hobart OK 56 80 51 81 / 70 0 0 10
Wichita Falls TX 59 81 56 83 / 100 10 0 0
Gage OK 50 77 46 81 / 10 10 10 10
Ponca City OK 60 79 49 77 / 100 40 10 10
Durant OK 63 77 61 82 / 90 90 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday evening for OKZ004>008-010>013-
015>020-022>032-035-037>048-050>052.
TX...Flood Watch through Sunday evening for TXZ086-089-090.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...01Hazardous weather outlook, Apr 27, 4:05 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 405 PM CDT Sat Apr 27 2024 OKZ004>048-050>052-TXZ083>090-282115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 405 PM CDT Sat Apr 27 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a Slight to Enhanced risk for severe thunderstorms across far western Oklahoma and adjacent western north Texas to a Moderate risk across much of the remainder of our Oklahoma and north Texas area including all of central into southeast Oklahoma. Hazards with severe storms will include up to baseball size hail, 60-80 mph downburst wind gusts, and a few tornados possible. Most of our area will be in a Medium risk for a few tornados. The severe risk timing across western Oklahoma and western north Texas would be through midnight while the risk timing across central through southeast Oklahoma will be through the overnight hours. .Heavy rainfall... Heavy rainfall by slow moving storms and any storm training could result in flash flood with the highest risk area overnight across all of central through southeast Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across all counties served by the Norman office should prepare for severe weather operations through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Ongoing severe thunderstorms will likely be winding down after sunrise across southeast Oklahoma. The risk for severe thunderstorms returns Sunday afternoon generally along and east of I-35 with the highest risk (slight) across southeast Oklahoma. Up to quarter size hail and 60 mph wind gusts will be the main severe risks with an additional low risk for tornados across southeast Oklahoma. Thunderstorms will be possible on Tuesday night and every day through Friday across our area. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Apr 27, 9:45 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
945 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Hail Fox 34.36N 97.49W
04/27/2024 E3.00 Inch Carter OK Fire Dept/Rescue
Corrects previous hail report from Fox for
time to be radar estimate. NWSChat Report.
&&
AZLocal storm report, Apr 27, 9:52 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
952 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM Flash Flood 2 NW Duncan 34.52N 97.98W
04/27/2024 Stephens OK Public
Report from mPING.
&&
JHLocal storm report, Apr 27, 9:54 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
954 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM Flash Flood Duncan 34.50N 97.96W
04/27/2024 Stephens OK Public
Social media post showing water moving
rapidly across Hwy 81 in Duncan.
&&
JHLocal storm report, Apr 27, 9:58 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
958 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM Tornado 2 WNW Ardmore 34.19N 97.17W
04/27/2024 Carter OK Public
Twitter Photo as tornado moved through
Ardmore.
&&
AZLocal storm report, Apr 27, 9:59 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
959 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM Tstm Wnd Gst 2 NW Norman 35.24N 97.46W
04/27/2024 M59 MPH Cleveland OK Mesonet
&&
JHLocal storm report, Apr 27, 10:15 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1015 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM Tornado 2 WNW Norman 35.23N 97.48W
04/27/2024 Cleveland OK Broadcast Media
Notable damage at Homeland; strong radar
signature matches at this time; additional
damage around Norman.
&&
JHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 00:00Z
3.3 hours before the tornado, 92 km from the path. April 28, 2024.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -47 J/kg
- Surface CAPE
- 2396 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 6.0
- Supercell composite
- 20.0
- 0-3 km lapse rate
- 5.6 K/km
Norman, OK (KOUN), 12:00Z
8.7 hours after it, 92 km from the path. April 28, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Ada_municipal_airport (ADH), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 90 km away, was scanning. The volume nearest the touchdown began at 03:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 27, 2024
62 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 10:11 AM CDT | EF1 | Roger Mills, OK | 0.7 | 50 | $5,000 | ||
| April 27 | 10:18 AM CDT | EF0 | Roger Mills, OK | 0.1 | 10 | |||
| April 27 | 1:21 PM CDT | EF1 | Garfield, OK | 0.8 | 100 | $5,000 | ||
| April 27 | 2:05 PM CDT | Unrated | Brown, KS | 3.9 | 25 | |||
| April 27 | 2:15 PM CDT | Unrated | Doniphan, KS | 0.0 | 1 | |||
| April 27 | 2:31 PM CDT | EF0 | Nemaha, KS | 1.0 | 20 | |||
| April 27 | 2:39 PM CDT | EF1 | Kay, OK | 2.6 | 30 | $20,000 | ||
| April 27 | 2:45 PM CDT | EF0 | Nemaha, KS | 0.6 | 75 | |||
| April 27 | 2:54 PM CDT | EF1 | Kay, OK | 1.0 | 75 | $75,000 | ||
| April 27 | 3:06 PM CDT | EF2 | Knox, TX | 12.3 | 1,000 | $100,000 | ||
| April 27 | 3:20 PM CDT | EF0 | Payne, OK | 5.2 | 30 | $10,000 | ||
| April 27 | 3:28 PM CDT | EF2 | Cowley, KS | 1.3 | 100 | |||
| April 27 | 3:36 PM CDT | EF1 | Cowley, KS | 0.6 | 20 | |||
| April 27 | 4:08 PM CDT | EF1 | Baylor, TX | 12.7 | 300 | $100,000 | ||
| April 27 | 4:10 PM CDT | EF0 | Caddo, OK | 0.8 | 20 | |||
| April 27 | 4:12 PM CDT | EF1 | Gentry, MO | 11.6 | 250 | |||
| April 27 | 4:29 PM CDT | EF1 | Canadian, OK | 6.8 | 150 | $100,000 | ||
| April 27 | 4:30 PM CDT | EF1 | Elk, KS | 0.0 | 50 | |||
| April 27 | 3:35 PM MDT | EF0 | Hamilton, KS | 0.1 | 10 | |||
| April 27 | 4:39 PM CDT | EF1 | Elk, KS | 0.5 | 40 | |||
| April 27 | 4:42 PM CDT | Unrated | Elk, KS | 0.0 | 15 | |||
| April 27 | 4:54 PM CDT | Unrated | Elk, KS | 0.0 | 30 | |||
| April 27 | 4:58 PM CDT | EF0 | Grundy, MO | 4.0 | 75 | |||
| April 27 | 5:15 PM CDT | Unrated | Baylor, TX | 0.6 | 20 | |||
| April 27 | 5:35 PM CDT | Unrated | Wilson, KS | 0.0 | 10 | |||
| April 27 | 5:56 PM CDT | Unrated | Wilson, KS | 0.0 | 10 | |||
| April 27 | 6:11 PM CDT | EF0 | Chautauqua, KS | 0.0 | 20 | |||
| April 27 | 6:11 PM CDT | EF0 | Chautauqua, KS | 0.0 | 10 | |||
| April 27 | 6:23 PM CDT | EF0 | Wichita, TX | 1.5 | 30 | |||
| April 27 | 6:37 PM CDT | Unrated | Linn, MO | 0.1 | 5 | |||
| April 27 | 6:43 PM CDT | EF1 | Wichita, TX to OK | 6.5 | 100 | $32,000 | ||
| April 27 | 7:45 PM CDT | Unrated | Montgomery, KS | 0.0 | 20 | |||
| April 27 | 7:55 PM CDT | Unrated | Comanche, OK | 0.3 | 20 | |||
| April 27 | 8:16 PM CDT | Unrated | Osage, OK | 0.1 | 75 | |||
| April 27 | 8:23 PM CDT | EF1 | Bates, MO | 2.5 | 150 | |||
| April 27 | 8:30 PM CDT | EF1 | Bates, MO | 10.1 | 250 | |||
| April 27 | 8:45 PM CDT | EF0 | Henry, MO | 2.4 | 150 | |||
| April 27 | 8:53 PM CDT | EF1 | McClain, OK | 4.4 | 225 | $44,000 | ||
| April 27 | 9:12 PM CDT | EF1 | McClain, OK | 0.5 | 40 | $2,000 | ||
| April 27 | 9:16 PM CDT | EF1 | Johnston, OK | 4.7 | 150 | $50,000 | ||
| April 27 | 9:17 PM CDT | EF0 | McClain, OK | 1.7 | 40 | $2,000 | ||
| April 27 | 9:20 PM CDT | EF2 | McClain, OK | 4.9 | 125 | $200,000 | ||
| April 27 | 9:29 PM CDT | EF1 | Cleveland, OK | 3.5 | 200 | $100,000 | ||
| April 27 | 9:42 PM CDT | EF2 | Carter, OK | 11.3 | 400 | 19 | $20 million | |
| April 27 | 9:45 PM CDT | EF1 | Oklahoma, OK | 8.5 | 150 | $300,000 | ||
| April 27 | 9:50 PM CDT | Unrated | Wilson, KS | 0.0 | 10 | |||
| April 27 | 10:16 PM CDT | EF1 | Lincoln, OK | 10.3 | 250 | $30,000 | ||
| April 27 | 10:23 PM CDT | EF3 | Sulphur tornado, OK | 9.9 | 440 | 1 | 30 | $10 million |
| April 27 | 10:29 PM CDT | EF0 | Morgan, MO | 3.5 | 50 | |||
| April 27 | 10:36 PM CDT | EF3 | Holdenville tornado, OK | 27.9 | 1,760 | 2 | 4 | $1.8 million |
| April 27 | 10:37 PM CDT | EF1 | Pontotoc, OK | 8.4 | 500 | $250,000 | ||
| April 27 | 10:45 PM CDT | EF0 | Carter, OK | 0.5 | 30 | |||
| April 27 | 10:59 PM CDT | EF1 | Moniteau, MO | 1.7 | 30 | $200,000 | ||
| April 27 | 11:07 PM CDT | EF1 | Murray, OK | 5.9 | 250 | $200,000 | ||
| April 27 | 11:08 PM CDT | EF4 | Marietta–Dickson–Baum tornado, OK | 26.8 | 900 | 1 | 6 | $151 million |
| April 27 | 11:21 PM CDT | EF1 | Murray, OK | 3.5 | 100 | $2,000 | ||
| April 27 | 12:01 AM CDT | EF1 | Okmulgee, OK | 11.3 | 1,400 | $2.0 million | ||
| April 27 | 12:14 AM CDT | EF1 | Okmulgee, OK | 8.9 | 1,100 | $75,000 | ||
| April 27 | 12:22 AM CDT | Unrated | Johnston, OK | 1.1 | 200 | |||
| April 27 | 12:28 AM CDT | EF1 | Muskogee, OK | 6.2 | 800 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.